Last night, I googled steroids and weight gain/nutrition. Here’s what I’ve learned:
Steroids decrease your levels of potassium so it’s very important that you eat potassium rich foods such as oranges, dates, russet potatoes, bananas, and spinach. It can also cause osteoporosis so it’s critical that you consume calcium rich foods such as low-fat dairy (milk, cheese, yogurt) and dark leafy greens. In addition, steroids cause water retention so it is important to limit your salt intake. Finally, steroids can cause insomnia which can contribute to overeating and they stimulate your appetite.
The higher your dosage and the longer you take them the more likely you are to gain weight. The weight typically manifests in the face, neck, and abdomen. Charming.
NO ONE TOLD ME!!!
Shouldn’t someone advise the cancer patient about the side effects of steroids and how best to combat the effects?
I’m going to the market this week and stocking up. Luckily I love plain food (I love spicy too but it does not taste right on chemo) so I can just saute in olive oil or roast chicken/veggies and eat – simple, healthful food. Yum, yum.
That’s my plan of action!
By the way, I stepped on the scale this morning because I’m reducing my calorie intake starting today. So, it wasn’t a total disaster. It’s more like on the verge of disaster. You have to nip it in the bud so here I go! I started the day with a bowl of old fashioned oatmeal topped with 1/2 a banana, a few chopped up figs, a splash of milk and some Scottish tea. It was DELICIOUS!
Have a great day!